Alert archive / South Dakota / Tornado Warnings in 2011
Tornado Warning 22, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Aug 17, 2011, 7:34 PM CDT for Todd County, Tripp County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2011, 7:34 PM CDT (00:34 UTC)
- Expired
- Aug 17, 2011, 8:06 PM CDT
- In force
- 32 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
Counties Todd County, SD, Tripp County, SD
The radar
The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 3:37 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1270 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.5
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 17, 3:34 PM CDT, 4 hours earlier.
Area forecast discussion, Aug 17, 3:34 PM CDT, 4 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 234 PM MDT WED AUG 17 2011 .DISCUSSION...WATER VAPOR IMAGERY SHOWS A TROUGH ACROSS THE GREAT LAKES WITH RIDGING OVER THE NORTHERN HIGH PLAINS INTO THE NORTHERN ROCKIES. SURFACE ANALYSIS SHOWS HIGH PRESSURE ACROSS EASTERN SOUTH DAKOTA INTO SOUTHERN MINNESOTA. SOUTHERLY RETURN FLOW ACROSS THE WESTERN SOUTH DAKOTA PLAINS CONTINUES. SURFACE OBS AND RADAR SHOW A DRY LINE STRETCHING ACROSS THE BLACK HILLS...WITH 57 DEGREE DEWPOINTS OVER KUNR WHILE CUSTER AND GILLETTE WERE AT 35 AND 29 DEGREES RESPECTIVELY. RADAR ALSO SHOWING A SINGLE STORM JUST EAST OF SUNDANCE WY NOW MOVING INTO LAWRENCE COUNTY SD. GOOD INSTABILITY OVER THE SD PLAINS GIVEN THE RICH THETA E IN PLACE. MLCAPE OF 1500 TO 2000 J/KG EAST OF THE DRYLINE WITH THE CAP ERODING WILL BRING CHANCES OF STORMS TO PARTS OF WESTERN SOUTH DAKOTA. SHEAR IS GOOD ENOUGH FOR THE DEVELOPMENT OF SUPERCELLS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS THROUGH THIS EVENING...WITH THE BEST CHANCES ACROSS SOUTHWEST TO SOUTH CENTRAL SOUTH DAKOTA. VIS SAT ALREADY SHOWS AN EXTENSIVE CU FIELD ACROSS CENTRAL SOUTH DAKOTA...SO BESIDES CONVECTIVE INITIATION ALREADY TAKING OVER THE NORTHERN HILLS...THINK THE NEXT STORMS WILL DEVELOP ALONG AND EAST OF THE BADLANDS. THE DRYLINE WILL SLIDE EASTWARD THIS EVENING INTO CENTRAL SOUTH DAKOTA...WITH THE STORMS EXITING THE CWA. MODELS HAVE BEEN SHOWING LOW PRESSURE DEVELOPING ACROSS SOUTHWEST SD WHICH WOULD DRAW HIGHER THETA E BACK INTO THE CWA. THIS COULD BRING ELEVATED CONVECTION TO PARTS OF WESTERN SOUTH DAKOTA AFTER 06Z. ZONAL TO WEAK CYCLONIC FLOW WILL DEVELOP AS AN UPPER TROUGH CROSSES CENTRAL CANADA. A COLD FRONT WILL SLIDE THROUGH THURSDAY AFTERNOON AND EVENING. THIS WILL PUSH THE BEST INSTABILITY EASTWARD INTO SOUTH CENTRAL SD THROUGH THE DAY. HIGHS WILL REACH THE 80S TO LOWER 90S ACROSS THE PLAINS. ZONAL FLOW WILL CONTINUE INTO FRIDAY WITH WEAK EMBEDDED WAVES CROSSING THE AREA. CONFIDENCE IS LOWER ON STORM POTENTIAL FRIDAY...BUT WITH THE PASSING WAVES WILL KEEP SLIGHT CHANCE MENTION. TEMPERATURES WILL BE NOTICEABLY COOLER BEHIND THE FRONT...WITH HIGHS IN THE LOWER 70S TO AROUND 80. EXTENDED...A VARIETY OF WEAK SHORT WAVES MOVING THROUGH MAY BRING SOME THUNDERSTORMS TO THE AREA THROUGH THE WEEKEND. OTHERWISE...DRY WEATHER IS EXPECTED AS AN UPPER RIDGE REMAINS OVER THE REGION. NEAR TO SLIGHTLY ABOVE AVERAGE TEMPERATURES ARE EXPECTED. && .AVIATION...ISOLD/SCT TSTMS ARE POSSIBLE THROUGH TONIGHT MAINLY FROM THE BLKHLS EWD. VFR CONDITIONS EXPECTED OUTSIDE OF ANY STRONGER STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Aug 17, 7:47 AM CDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 647 AM MDT WED AUG 17 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 647 AM MDT (747 AM CDT) WED AUG 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO TONIGHT ACROSS MUCH OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS SOUTHWESTERN SOUTH DAKOTA THIS AFTERNOON...AND EASTWARD INTO SOUTH CENTRAL SOUTH DAKOTA THIS EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE ACROSS FAR SOUTHERN SOUTH DAKOTA...NEAR THE NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH SATURDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS PORTIONS OF SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA ON THURSDAY. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, Aug 17, 6:27 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
527 PM MDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 9 ENE BELVIDERE 43.88N 101.10W
08/17/2011 E2.50 INCH JACKSON SD PUBLIC
&&
CALDERONLocal storm report, Aug 17, 6:34 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 3 WSW WHITE RIVER 43.55N 100.80W
08/17/2011 E1.00 INCH MELLETTE SD TRAINED SPOTTER
&&
CALDERONLocal storm report, Aug 17, 6:40 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
540 PM MDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 8 NE BELVIDERE 43.92N 101.16W
08/17/2011 E2.75 INCH JACKSON SD LAW ENFORCEMENT
HAIL CAUSING SIGNIFICANT DAMAGE TO VEHICLES ON INTERSTATE
90.
&&
CALDERONLocal storm report, Aug 17, 6:54 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 5 SSE MISSION 43.24N 100.62W
08/17/2011 E1.75 INCH TODD SD PUBLIC
&&
CALDERONLocal storm report, Aug 17, 6:56 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 10 NE BELVIDERE 43.94N 101.13W
08/17/2011 M50 MPH JACKSON SD MESONET
&&
CALDERONLocal storm report, Aug 17, 7:07 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
607 PM MDT WED AUG 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 4 SW MIDLAND 44.03N 101.21W
08/17/2011 E2.00 INCH HAAKON SD PUBLIC
0502 PM HAIL 5 SSE MISSION 43.24N 100.62W
08/17/2011 E1.75 INCH TODD SD PUBLIC
0515 PM HAIL 3 WSW WHITE RIVER 43.55N 100.80W
08/17/2011 E1.00 INCH MELLETTE SD TRAINED SPOTTER
0525 PM HAIL 9 ENE BELVIDERE 43.88N 101.10W
08/17/2011 E2.50 INCH JACKSON SD PUBLIC
0530 PM TSTM WND GST 10 NE BELVIDERE 43.94N 101.13W
08/17/2011 M50.00 MPH JACKSON SD MESONET
0537 PM HAIL 8 NE BELVIDERE 43.92N 101.16W
08/17/2011 E2.75 INCH JACKSON SD LAW ENFORCEMENT
HAIL CAUSING SIGNIFICANT DAMAGE TO VEHICLES ON INTERSTATE
90.
&&
CALDERONThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:06 PM CDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 54 min |
| Aug 17, 7:11 PM CDT | Severe Thunderstorm Warning | UNR | Mellette | 49 min |
| Aug 17, 7:55 PM CDT | Severe Thunderstorm Warning | UNR | Mellette, Todd | 65 min |
| Aug 17, 8:01 PM CDT | Severe Thunderstorm Warning | UNR | Todd, Tripp | 59 min |
| Aug 17, 8:31 PM CDT | Severe Thunderstorm Warning | UNR | Todd, Tripp | 59 min |
| Aug 17, 8:58 PM CDT | Severe Thunderstorm Warning | UNR | Tripp | 44 min |
| Aug 18, 4:34 PM CDT | Severe Thunderstorm Warning | UNR | Meade, Perkins | 56 min |
| Aug 18, 4:40 PM CDT | Severe Thunderstorm Warning | UNR | Pennington | 65 min |
| Aug 18, 4:55 PM CDT | Severe Thunderstorm Warning | UNR | Meade | 38 min |
| Aug 18, 5:06 PM CDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 54 min |
| Aug 18, 5:20 PM CDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 55 min |
| Aug 18, 6:07 PM CDT | Severe Thunderstorm Warning | UNR | Bennett | 53 min |
Nearby
Tornado Warnings in South Dakota, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.